Alert archive / Michigan / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Gaylord, MI

April 22, 202423 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Apr 22, 2024, 9:15 AM EDT for 23 counties in Michigan. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2024, 9:15 AM EDT (13:15 UTC)
Expired
Apr 22, 2024, 8:00 PM EDT
In force
11 hr
Issued by
NWS Gaylord, MI
All 23 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 1.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWUS83 KAPX 221315
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
915 AM EDT Mon Apr 22 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL
OF NORTHERN LOWER MICHIGAN...

.Very high fire danger will be in place across northern Michigan 
through early this evening. Sunny/mostly sunny skies today will 
combine with southwest winds of 10-18 mph with gusts from 25 to 
30 mph to promote efficient mixing this afternoon. Minimum RHs 
look to dip into the 20-25% range. Fine fuels are very dry.

MIZ016>018-020>036-041-042-098-099-222115-
/O.NEW.KAPX.FW.W.0002.240422T1315Z-240423T0000Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
915 AM EDT Mon Apr 22 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT FOR ALL OF NORTHERN
LOWER MICHIGAN...

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect until 8 PM EDT this evening. 

* AFFECTED AREA...All of northern lower Michigan. 

* WIND...Southwest winds of 10 to 18 mph with gusts to 25 to 30
  mph.

* HUMIDITY...as low as 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AJS
1 follow-up statement
395 
WWUS83 KAPX 221958
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
358 PM EDT Mon Apr 22 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL
OF NORTHERN LOWER MICHIGAN...

.Very high fire danger will be in place across northern Michigan
through early this evening. Sunny/mostly sunny skies today will
combine with southwest winds of 10-18 mph with gusts from 25 to
30 mph to promote efficient mixing this afternoon. Minimum RHs
look to dip into the 20-25% range. Fine fuels are very dry.

MIZ016>018-020>036-041-042-098-099-230000-
/O.CON.KAPX.FW.W.0002.000000T0000Z-240423T0000Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
358 PM EDT Mon Apr 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR ALL OF NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...All of northern lower Michigan.

* WIND...Southwest winds of 10 to 18 mph with gusts to 25 to 30 
  mph.

* HUMIDITY...as low as 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 22, 6:52 AM EDT, 2 hours 23 minutes earlier. Its key messages:

  • Elevated fire danger today.
  • Showers tonight and Tuesday. Isolated thunderstorm chances Tuesday.
  • Colder Tue night and Wednesday, then moderating temps.
  • Active weather likely this upcoming weekend.
Area forecast discussion, Apr 22, 6:52 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
652 AM EDT Mon Apr 22 2024

.KEY MESSAGES...

- Elevated fire danger today.

- Showers tonight and Tuesday. Isolated thunderstorm chances
  Tuesday.

- Colder Tue night and Wednesday, then moderating temps.

- Active weather likely this upcoming weekend.

&&

.SHORT TERM /THROUGH TUESDAY/...
Pattern/synopsis: A ridge of high pressure extends from the s
central states to lower MI. To the west of the ridge, return
flow is increasing in the central plains and upper MS Valley.
Aloft, 500mb ridging tries to build in today, but it gets
suppressed even before multiple shortwaves move east into the
region late tonight.

Forecast: Will be keeping an eye on fire wx parameters today.
Warm advection is increasing behind the departing ridge, but
moist advection down low is not realized until tonight. No
substantial increasing cloud trend will be seen until this
evening. So we will be much warmer than yesterday, with highs
mostly in the 60s (a bit cooler near Lake MI). Even with surface
dew points coming up a smidge (using NBM10Pct as dew point
guidance), MinRH values will crater close to 20 percent this
afternoon. Sw wind gusts of 25 to 30 mph will be common this
afternoon and early evening. Per coord with land management
partners yesterday, fuel moisture is still high enough to
warrant not going with a red flag warning. But elevated fire
danger will absolutely continue to be highlighted.

Tonight, various pieces of energy will move quickly eastward
into the central/northern lakes. The most prominent one moves
east over upper MI overnight. As the sw low-level jet increases
to some 50kt or even a smidge stronger, moisture inflow will
also increase. The inbound airmass is not terribly moisture-
rich, but there is enough forcing and abundant lift to take
advantage of the moisture that we do have. A band of convection
is expected to develop in the upper MS Valley later today. This
will outrun the (already limited) instability upstream, and will
not have a thunder mention for tonight. But numerous to
widespread showers will sweep w to e across the area tonight.
Initial precip chances arrive in western areas late evening, but
the highest pops will be overnight. QPF will range from 0.10 to
0.30" in most places. Min temps in the 40s, with continued
breezy sw winds (though a strengthening inversion will keep
winds from getting out of hand).

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Pattern Synopsis and Forecast:

Upper trough moves southeast out of the Northern Plains early
Tuesday. Glob of vorticity associated with this trough moves through
northern Michigan (whilst the main lobe lags behind), resulting in a
band of showers moving through the region. This activity clears,
then main trough axis and cold pool aloft move over during the
afternoon hours resulting in the chance for isolated low topped
convection. Sfc winds shift from west to north as a frontal boundary
and cooler airmass ooze into northern Michigan Tuesday night into
Wednesday behind the trough axis. Heights rise later in the week
resulting in quiet and mild weather. That being said, the potential
exists for more active weather this upcoming weekend as an upper low
& low pressure system advects northward from the Plains to the Upper
Midwest.

Primary Forecast Concerns:

Piece of energy/first portion of an upper trough will impinge on
northern Michigan Tuesday morning with scattered rain showers. This
energy and associated batch of precip will move east, likely
allowing for a brief break in the action mid morning/midday. As the
trough axis, associated lift, and cooler temperatures aloft slide
across the region during the afternoon hours, mid level lapse rates
will steepen fostering minor CAPE amounts. Progged soundings show a
typical low topped convective look with low ELs, skinny CAPE, but
steep lapse rates. Thus, there will be at least the potential for
isolated convective showers and thunderstorms during the afternoon
hours, some of which may produce gusty winds. Would not be surprised
to see some small hail/icy concretion due to the low FZL/WBFZL as
well, given a few modest updrafts develop. Not a huge deal/impact,
but worth monitoring.

Behind the aforementioned trough axis, winds shift from the west to
the north ushering in a colder airmass Tuesday evening/night.
Temperatures will drop into the low to mid 20s late Tuesday night
into Wednesday morning. Expect breezy conditions during this time
with gusts of 15 to 25 mph on average. Below average temperatures
expected during the day on Wednesday with very dry conditions
(dewpoints in the 10s).

A pattern worth keeping an eye on may evolve this upcoming weekend
as an upper low and attendant low pressure system advect northward
from the Central Plains to the Upper Midwest. Showers appear likely,
with the potential for some thunderstorms. ENS guidance illustrates
this quite well, with modest probabilities (~20-50%) for energy to
fuel thunderstorm development (>=500j/kg of CAPE) Saturday
afternoon. Still too far out in advance to say anymore than that but
mild and active weather looks to return this weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...

VFR thru this evening. Showers late tonight.

High pressure moves off to the east, and sw winds will increase
today. Just high clouds expected today, but those clouds will
increase and thicken, especially this evening into tonight. A
band of showers will cross the area from w to e tonight, with
brief vsby restrictions possible. MVFR cigs are expected to
develop in eastern upper MI late tonight; cigs are likely VFR
elsewhere.

Sw winds will gust to around 25kt this afternoon. LLWS develops
for part of tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from noon today to 11 PM EDT this evening
     for LHZ345-346.
     Small Craft Advisory from noon today to 8 AM EDT Wednesday for
     LMZ323-341-342-344>346.
     Small Craft Advisory from noon today to 11 PM EDT this evening
     for LSZ322.

&&

SHORT TERM...JZ
LONG TERM...JLD
AVIATION...JZ
Hazardous weather outlook, Apr 22, 3:40 AM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
340 AM EDT Mon Apr 22 2024

MIZ016>018-020>036-041-042-086>088-095>099-231100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
340 AM EDT Mon Apr 22 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Elevated fire danger will return this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
340 AM EDT Mon Apr 22 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:10 AM EDTSmall Craft AdvisoryAPX58 hr

Nearby

Red Flag Warnings in Michigan, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.